Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 215, NWS Blacksburg, VA

September 14, 2000Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 14, 2000, 7:32 PM EDT for Patrick County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2000, 7:32 PM EDT (23:32 UTC)
Expired
Sep 14, 2000, 8:15 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 142332
SVRRNK
VAC141-150015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT.

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF STUART.  THE STORM WAS NEARLY
  STATIONARY.

SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE
  STUART...
  PATRICK SPRINGS...
  CRITZ...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:15 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 14, 3:15 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT THU SEP 14 2000

SFC CHART PLACED A BOUNDARY ACROSS THE SOUTHERN PORTIONS OF FA THIS
AFTERNOON. PREFRONTAL TROF WAS PUSHING INTO THE WESTERN SLOPES
OF WEST VIRGINIA. MAIN COLD FRONT EXTENDED FROM MI SOUTHWEST TO SOUTHERN
MO. MOISTURE TONGUE OF DEWPOINTS AROUND 70 DEGREES WAS PUSHING NORTH
ACROSS SOUTHEAST CORNER OF FA(SOUTHSIDE). MSAS COMP LIS INDICATED
MINUS 2 TO MINUS 6 ACROSS CWA. THETA-E RIDGE WAS NOTED ALONG THE
MOUNTAINS. FCTD SCAPES AROUND 1000 TO 2000 J/KG EXPECTED. KFCX 88D LOOP
SHOWED SCT SHOWERS AND THUNDERSTORMS WITH GREATEST COVERAGE IN
SOUTHEAST CORNER OF SCOPE. THERE IS NOT THAT MUCH PCPN ALONG THE
MAIN COLD FRONT TO OUR WEST AT THIS TIME. I EXPECTED COVERAGE TO
BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES. SHORTWAVE LIFTING
NORTH OUT OFF NC WILL HELP KICK OFF CONVECTION. I PLAN ON LEANING
TOWARDS THE AVN SOLUTION. THE AVN IS SLOWER IN LIFTING THE UPPER LOW
IN THE NORTHEAST NEWD.  IN ADDITION... ITS ASSOCIATED SURFACE LOW IS
MORE WRAPPED UP TOWARDS THE CENTER OF THE UPPER LOW...AND ITS TIMING
OF SFC COLD FRONT IS SLIGHTLY DIFFERENT THAN ETA/NGM. GOING TO LEAVE
TIMING OF COLD FRONT SIMILIAR TO PREVIOUS PACKAGE TONIGHT INTO
FRIDAY. STRONG COLD ADVECTION ANTICIPATED ON FRIDAY AND WILL PLAY
ZONES ACCORDINGLY...DOWNSLOPING WINDS ETC. TIGHT PRESSURE GRADIENT
WITH THIS SYSTEM SO WILL ADD WINDY/BREEZY TO FRIDAY. HIGH PRESSURE
WILL BUILD IN DURING THE WEEKEND. EARLY NEXT WEEK HIGH CENTER WILL
SLIDE EAST AND WARMING TREND EXPECTED. SOME OF THE EXTENDED MODELS
ARE STILL RETURNING MOISTURE FOR TUESDAY AND WEDNESDAY. ZONE WILL
BE AVIALABLE BY 345 PM. HAVE A GOOD NIGHT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

07

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.